Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 52, NWS Lincoln, IL

July 6, 1997Logan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 6, 1997, 7:43 PM CDT for Logan County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1997, 7:43 PM CDT (00:43 UTC)
Expired
Jul 6, 1997, 8:45 PM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Logan County, IL

The radar

The Lincoln radar (KILX), 4 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1997-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1997-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 070045 RRA
SVRSPI
ILC107-070145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
743 PM CDT SUN JUL 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN LOGAN COUNTY - CENTRAL ILLINOIS

* UNTIL 845 PM CDT
 
* SOME TOWNS AFFECTED
  CORNLAND              BY 800 PM CDT
  LAKE FORK             BY 805 PM CDT
  MOUNT PULASKI         BY 815 PM CDT
  CHESTNUT              BY 825 PM CDT

* AT 741 PM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 17 MILES NORTHEAST OF SPRINGFIELD...
  OR 10 MILES SOUTHWEST OF LINCOLN...MOVING EAST-SOUTHEAST AT 15
  MPH.

IF YOU ARE IN THE PATH OF THIS STORM...GET INSIDE A STURDY BUILDING
A8ND STAY AWAY FROM WINDOWS.

GEELHART/AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:26 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 6, 2:26 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT SUN JUL 6 1997

SFC TROF CONTS TO MAKE SLOW PROGRESS ACROSS CEN IL ATTM WITH CLD FRONT
BECOMING STNRY OR WASHIHNG OUT OVER IA. SATL SUPPORTS SFC TROF POSITION
WITH CU DVLPG ALONG IT.  CAP APPEARS TO BE WEAKENING AS NICE TCU OVHD AT
ILX WITH SOMEWHAT HIGHER DWPTS POOLING ALONG BOUNDARY. SPC 94O UPDATE
HAS NOSED SLGT RISK INTO CEN IL.  BELIEVE TSRA STILL POSSIBLE ACROSS
CEN IL. SO MAY NEED TO BE ADDED TO ZONES FOR THE EVENING HOURS.  THIS
WILL HAVE TO BE A PRESS TIME DECISION...BECAUSE IF TSRA DVLPS IT WILL
BE BEFORE SUNSET AND LAST TILL THE EARLY EVE.

WITH LACK OF ANY UPR AIR SUPPORT TSRA WILL DIE IN THE EVE. MODELS
SIMILIAR WITH STALLING OR WASHING OUT CLD FRONT ACROSS IA AND IL WITH
BOUDNARY RETURNING AS A WRM FRONT TMRW.  TSRA CHC MOVES BACK WEST WITH
MCS DVLPMT OVER NEB TNGHT.  SO CEN IL WL SEE JUST SOME HI CLOUDS
OVERNIGHT.

FWC TEMPS LOOK FINE FOR TNGT.  ZONES WILL NEED TO BE ADJUSTED UP AS
GOING FORECAST HAS LOW 50S GOING.

PIA   60/83  30
SPI   61/84  50
DEC   61/84  50
CMI   62/83  50
LWV   64/85  30

KETCHAM

KETCHAM

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.